Jump to content

Poidaco: Intro Poida from OZ


Poidaco

Recommended Posts

Hello from the Southern Hemisphere. I made it to 50 years old without the need for Psychological help or medication. Life then became turbulent and threw me off balance. Initially I tried to just tough it out, harden up, as this had always worked for me in the past.

 

After being dragged to the Doctor by a relative in June 2015, I was prescribed Lexam. I took one 20mg dose which knocked me off my perch. After a whole day of feeling the strange effects I refused to continue. The next 24 to 48 hours were very similar to a severe bout of influenza. I went on for another Month without medication, only to find my depressive symptoms got worse. At this point I had no choice but accept that I had something wrong with me that I could not fix alone.

 

Weekly then monthly visits to a Psychologist over the ensuing 5 months, along with daily 20mg doses of Lexam proved to be Good Medicine for me. Although I had recovered, I chose to stay on the Lexam until June 2016.

 

I had been given an indication from two separate doctors (GPs) that a half dosage for a week is sufficient time to ween myself off Lexam. I began this process on 18th June, with 10mg (roughly chopped 20mg tablets) on the morning of the 18th & 19th. 10mg on the evening of the 20th. Skipped the 21st, 5mg (roughly quartered 20mg tablet)on the morning of the 22nd. Continued the rough 5mg on morning of the 23rd, & 24th. That was the last time I took anything.

 

I visited the Psychologist one last time on the morning of the 25th, to let him know what I have done. I visited the Doctor (GP) on the 27th and confirmed once again that a one week taper is ok.

 

Today is the 2nd July 2016, 7 days without Lexam. The past week has seen dizziness progressively get worse. Similar to the sensation of standing up too quickly. Also mild flu like symptoms in my head, but without any nasal or lung congestion. By the 6th day I occasionally could hear my own pulse briefly with a blocked ear sensation. The only Depressive type symptom I have experienced is the onset of tears during a movie. (I have always been a sucker for a heart rendering story but this was a little more than usual).

 

I found this forum this morning. It's astounding how out of touch some medical practitioners seem to be. I will continue my cold turkey approach for now, while closely monitoring the effects.

Edited by scallywag
white space and emphasis on dates and doses
Link to comment
  • Moderator Emeritus

Hello Poidaco -- Welcome to Surviving Antidepressants (SA)!
 
I'm sorry that you are in the position that you need the information but I am glad you found our site early in your withdrawal adventure.  I hope you'll find the information in the SA forums enlightening and helpful for your taper.
 

I've highlighted important information in your post for quick reference. It would be helpful if you created a signature and put that information there as well.

 

A request: Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-18 months particularly? Any drugs prior to that can just be listed with start and stop years. Please put your withdrawal history in signature

 

Your taper was not really a taper just a few tiny steps down before diving off the cliff. Doctors who think this is healthy or advisable should be swatted about the head with the very thick and heavy Physician's Desk Reference. I wonder if I could get the medical self-regulators here or anywhere to add that to their discipline code. ;)
 
Why taper by 10% of my dosage?
 
Lexam is the name used in Oz, Lexapro is what's used in North America; the generic name is escitalopram oxalate. It can be a nasty drug to discontinue, with withdrawal symptoms showing up a month or so after a period of feeling great.
 
Introduction to antidepressant withdrawal syndrome  

Other topics about withdrawal syndrome

Tips for tapering off Lexapro (escitalopram)

If you want to avoid the chance of worsening withdrawal symptoms, you have a golden opportunity in the next few days to reinstate a daily dose of Lexam -- 2.5 mg. After holding there until your symptoms have stabilized, diminished or disappeared, you could then conduct a 10% taper.  As time passes, the probability of a reinstatement being effective decreases. Please read our topic on reinstatement:

About reinstating and stabilizing to reduce withdrawal symptoms

Whether you reinstate or not, it will be very helpful for you to track your symptoms. Here's a checklist that people have found both comprehensive and easy to use:  Glenmullen’s withdrawal symptom list
 
A suggestion:You may way want to follow this topic so that you get notifications when someone posts in your thread.  Click the gray "Follow this topic" button. A dialog box appears:  select one of the notify options, then click follow this topic in the dialog box.

 

This is YOUR introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community.

 

Have a look at the linked discussions and information I've posted. Come back with your questions.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to comment
  • Moderator

Hey Poidaco - another Aussie here - there are many of us!

 

I don't know if it is because we've been shockingly prescribed for (we have) or whether it is because we are more proactive about getting off (that's possible too) but we have quite a large Aussie contingent here. 

 

There may even be people local to you.  I'm around Brisbane, and we try to have a monthly coffee meet.  You can talk to other Aussies, here:  http://survivingantidepressants.org/index.php?/topic/6284-australia-members-please-check-in-here/

 

Let us know how you are going, and whether you will choose to reinstate.  Really, it is the clearest method for helping withdrawal symptoms - a tiny bit of the drug which caused them.  And there is a window of opportunity - you are well within that window, and it is the most likely thing to help you.

 

I hope you are having a better day.

"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.


The tedious thread (my intro):  JanCarol ☼ Reboxetine first, then Lithium

The happy thread (my success story):  JanCarol - Undiagnosed  Off all bipolar drugs

My own blog:  https://shamanexplorations.com/shamans-blog/

 

 

I have been psych drug FREE since 1 Feb 2016!

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy